It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-15-2005, 05:02 PM   #1
Senior Member
(female)
 
Join Date: Nov 2004
Location: Warwickshire, UK
Posts: 110
archie9uk HB User
High BP on meds

I am 24 years old. I started taking the combined contraceptive pill (cilest) in October 2003. I didn't go back for a BP check, as I did not realise its importance. When I did have one, in about June 2004, my BP was high (about 158/106). My doctor took me off the combined pill. I didn't take contraceptives for a month, and then he put me on a progestogen-only pill (micronor), which does not raise BP. He took my BP every week for about 6 weeks. After about the first 2 weeks, he put me on lisinopril 5mg, then he put it up to 10mg, then to 20mg. Then he added bendrofluazide. Now I take zestoretic 20. After about those 6 weeks, my BP was fairly stable (something like 117/73).

About 6 weeks ago, I had a check-up with the nurse. She took my BP and said that it was a bit high. I said that it shouldn't be, because I'm on medication. But I was (and still am) under a lot of stress at work. Anyway, yesterday (friday) someone at work who has high BP brought her BP monitor in and tested everyone. My BP was 142/95. I'm now quite worried, because my medication is obviously not doing what it should. Why not? What's going on?

I was really upset when I found out that I would have to take medication for the rest of my life. One time, when I picked up my prescription, the pharmacist commented that I was young to be on that medication. I explained that the pill made my BP go up. He said that once the root cause (the pill) has been removed, I should be able to decrease my medication, and maybe eventually come off it, but high readings now make that seem very unlikely.

Please help.

 
Sponsors Lightbulb
   
Old 01-15-2005, 09:55 PM   #2
Senior Veteran
(female)
 
Join Date: Nov 2004
Location: Washington coast
Posts: 1,338
Uff-Da! HB UserUff-Da! HB User
Re: High BP on meds

It could be that your work stress is a big factor. For me stress was a major factor. For four years I needed 30 mg. Lisinopril to keep in BP in check, but that was while I was caring for my husband 24/7 and getting very little sleep. About six months after his death when I'd begun to adjust to being alone, I was able to reduce that to 10 mg. That is 10 mg. more than I needed before the stress years all began, yet isn't that surprising since I'm now 63 and have a family history of CVD.

I'd suggest that if you don't have a home monitor, that you get one. Record your resting pressure, both on work days and on weekends. This may give you some information on just how stress-related your BP is, which may help your doctor decide on an appropriate treatment plan.

Also to help in the meantime, remember that for many people a good 30 minutes of exercise on most days will help a lot. And look into doing some deep breathing exercises, as well, which can also bring BP down.

 
Old 01-16-2005, 02:48 AM   #3
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Re: High BP on meds

Archie,

I remember when you first posted about your elevated BP a few months ago.
It is highly unlikely that Cilest has caused permanent hypertension.

Hypertension from ANY cause in a 24-yr-old is extremely rare.
Without question, BEFORE INITIATING ANY THERAPY, the following baseline laboratory tests should have been done.

A FASTING complete blood chemistry profile, including a total cholesterol and lipid evaluation, plus potassium, sodium, and fasting glucose. Plus a complete thyroid panel.
Complete urinalysis, checking especially your creatinine and BUN. (this is for kidney function)
At least a basic 12-lead electrocardiogram (ECG).

Abnormal findings on the above routine evaluation may suggest that other tests be done such as chest x-rays, a kidney scan and a 24-hr urinary test for catacholamines... (or even better, a plasma free metanephrines test, either or both to look for secondary causes of hypertension).

[These tests are even more important to do when previously controlled BP suddenly becomes refractory]

With secondary causes (kidney or adrenal tumors (benign), once removed, BP will return to normal.

I agree with Uff-Da's suggestion that you get your own home monitor.They are really simple to use and will give you a better picture of what your #s are outside a clinical (and therefore almost always stressful) setting.

I remember you said you were not comfortable with this doctor. Is that still the case? If so, I would get a completely objective second opinion with a new doctor.

zuzu xx

 
Old 01-16-2005, 03:41 AM   #4
Senior Member
(female)
 
Join Date: Nov 2004
Location: Warwickshire, UK
Posts: 110
archie9uk HB User
Re: High BP on meds

Thanks. I will get a home monitor. When I had it taken at work, that was with a colleague's home monitor. Her doctor told her to take her BP three times a day, so she brought it into work to see if it was higher there.

As far as changing my doctor is concerned, I will do that. Unfortunately though, I'm so stressed with work, that I can't really do it straight away - it'll have to be when I have the time and feel a bit more settled.

One thing about about the stress - I've been stressed pretty much through this whole period, yet even at the doctor's, my BP did get down nice and low. And when it was taken on Friday, I'd only gone back to work on Wednesday, after being on holiday - I was supposed to be relaxed after my break and a bit of winter sun! (The stress, by the way, is related to feeling overworked, and hating my boss, and feeling like she is discriminating against me. I've been wanting to change my job for months. I do have an interview next week, though. )

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
question about high blood pressure and thyrold .... vickie45 High & Low Blood Pressure 2 11-10-2007 02:38 AM
I still have High blood pressure!! monnitascl Infant Care (up to 18 months old) 14 07-09-2006 06:53 PM
Help w/what is considered high/low dose of pain meds bjeanne Pain Management 11 05-31-2006 08:36 PM
When would it be time accept you have high BP and need medication? Scout- High & Low Blood Pressure 26 12-07-2005 09:07 AM
Very High Liver Counts RILEY60 Liver & Pancreas Disorders 6 08-11-2005 05:05 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flowergirl2day (16), flitz (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1180), MSJayhawk (1006), Apollo123 (906), Titchou (852), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 06:03 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!